Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jul 13, 2021, 6:10 PM MDT for Natrona County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 6:10 PM MDT (00:10 UTC)
- Expired
- Jul 13, 2021, 6:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 136 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
972 WWUS85 KRIW 140010 SPSRIW Special Weather Statement National Weather Service Riverton WY 610 PM MDT Tue Jul 13 2021 WYZ009-011-020-140045- Southeast Johnson County-Bighorn Mountains Southeast-Natrona County Lower Elevations- 610 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA AND SOUTH CENTRAL JOHNSON COUNTIES UNTIL 645 PM MDT... At 610 PM MDT, Doppler radar was tracking a strong thunderstorm near Red Wall, or 23 miles southwest of Kaycee, moving east at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Natrona and south central Johnson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for central and north central Wyoming. LAT...LON 4341 10713 4359 10696 4350 10650 4308 10657 TIME...MOT...LOC 0010Z 286DEG 33KT 4345 10694 $$ Fisher
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 5:25 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 13, 5:25 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Riverton WY 525 PM MDT Tue Jul 13 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 101 PM MDT Tue Jul 13 2021 Storms are expected to get ramped up later this afternoon. This morning's action was primarily just showers across the south, west, and into the Wind River Basin. These are moving into Natrona county as of 1130 AM, but beginning to wane. There will be a brief pause in activity around noon, but things will start to ramp up pretty quickly after that and continue into the later part of the evening. SPC is continuing with the slight risk of severe across the eastern zones and northern Bighorn Basin, however, an enhanced risk was added for zones just to the east, across east-central WY and southwest SD with a 30% hatched wind risk. There is a chance that this threat could cross into our area. The greatest area of concern continues to be where the slight risk areas is. A shortwave continues to rotate south out of Montana with an associated cold front. With hot, dry weather, and unstable atmosphere, this will lead to a rather eventful severe weather day. Diving deeper into the setup, MUCAPE is around 1000 to 1500 J/kg across Johnson county and the northern Bighorn basin, with decent shear. There is also 300 to 500 J/kg of CIN, which will hinder convective development initially. Once the cap gets broken, storms will develop quickly and strong to severe storms are likely. Again, the biggest threat will be wind, and and storms will likely be enhanced by outflows. large hail is also a possibility, especially across northern Johnson county. Another thing that may help to prevent convective development, at least initially will be some stabilization from the earlier showers across the Wind River basin and Natrona county. As the sun comes back out through the clouds and the surface begins to heat through the afternoon, we expect destabilization to occur and storms to begin to fire along the terrain. The dynamics will move east through the evening, along with the severe weather threats. Some storms will stick around through the late evening, likely ending between 9 PM and midnight. The severe weather threat will mostly end by 9 PM, however. West of the Divide, some storms will be possible, but much drier air exists in that area, so dry thunderstorms are more of a threat. Low RHs and gusty winds will create critical fire weather conditions by early this afternoon. Red Flag Warnings remain in effect for that area for the hot, dry, windy conditions, along with the treat for possible dry lightning. A weak thunderstorm over Rock Springs this morning has already shown us that dry thunderstorms are definitely a threat today across the south west and west. Tomorrow, looking like mainly dry and warm across the region. Today's cold front will help to moderate temperatures a bit, especially east of the Divide. Winds will also remain mainly light tomorrow as ridging begins to set in again. This will somewhat reduce the fire weather concerns, at least temporarily. .LONG TERM...(Thursday through Tuesday) Issued at 101 PM MDT Tue Jul 13 2021 The overall pattern across the western US changes little during the next several days, but looks to amplify as we go into the weekend. The H5 ridge remains in place along the Intermountain West, with broad westerly flow aloft across WY. Since the ridge is not yet strengthening, convection will be able to fire along the higher elevations during peak daytime heating. While activity will be widely scattered, there will be the threat for occasional lightning and very gusty winds. Starting Saturday, the ridge will buckle northward, with models settling the center of the ridge across western WY through the weekend. The stronger ridging will help cap off convection, and will bring higher temperatures statewide into early next week. The main question in this forecast is whether a cutoff low dropping across the central Plains will block this ridge from shifting east, or remaining in place through the remainder of next week, continuing the heat across the state. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM MDT Tue Jul 13 2021 Expect some thunderstorms to be around for the beginning of the TAF period for areas across the north and east. Any storm may contain gusty winds and some hail. Some brief MVFR/IFR conditions may occur at these sites. Any thunderstorms should be out of the area between 01Z-03Z. Otherwise, expect the clouds to dissipate during the period with improving conditions. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 101 PM MDT Tue Jul 13 2021 Scattered showers and thunderstorms will continue across the state today, with the dry lightning threat continuing mainly for far northern WY and southern WY. Any storms that do form will also bring a threat for gusty winds. Southern WY will also see humidity levels well below 15 percent through the day, with widespread gusts above 30 mph. The system bringing the increase in thunderstorm activity will move east tonight, with lighter winds returning on Wednesday. The only areas with gusty winds will be limited to far southwest WY across zones 277 and 279. Isolated thunderstorms will try to develop on the higher elevations of the western and northern mountains Wednesday afternoon, but will be very isolated in nature. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for WYZ275>279-286- 414. Red Flag Warning until 11 PM MDT this evening for WYZ281. && SHORT TERM...Fisher LONG TERM...Straub AVIATION...Clayton FIRE WEATHER...Straub
Hazardous weather outlook, Jul 13, 3:15 AM MDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 315 AM MDT Tue Jul 13 2021 WYZ001>020-022>030-141200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 315 AM MDT Tue Jul 13 2021 ...Red Flag Warnings this afternoon and evening across portions of northern and southern Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible across northern portions east of the Divide during the afternoon and evening. Critical fire weather likely across portions of northern and southern Wyoming this afternoon. Please see Red Flag Warning for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Friday...Isolated thunderstorms possible across the area. Saturday and Sunday...Well above normal temperatures likely, with high temperatures over 100 possible in some of the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today.
In the hours before
Special weather statement, Jul 13, 3:19 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
319 PM MDT Tue Jul 13 2021
WYZ005-007-132145-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
319 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS COUNTY
UNTIL 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Meeteetse, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Hot
Springs County, including the following locations... Grass Creek.
LAT...LON 4408 10849 4399 10849 4399 10846 4387 10841
4391 10888 4391 10891 4393 10886 4395 10889
4394 10890 4398 10892 4399 10888 4399 10879
4402 10879
TIME...MOT...LOC 2119Z 264DEG 35KT 4394 10888
FisherSpecial weather statement, Jul 13, 5:33 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
533 PM MDT Tue Jul 13 2021
WYZ019-020-140000-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
533 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NATRONA COUNTY UNTIL 600
PM MDT...
At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hiland to near Ervay to 12 miles north of
Split Rock. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Waltman Rest Area around 540 PM MDT.
Waltman around 545 PM MDT.
Powder River around 600 PM MDT.
Other locations impacted by these storms include Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Wyoming.
LAT...LON 4260 10675 4260 10755 4283 10753 4283 10751
4292 10754 4294 10754 4293 10750 4307 10750
4336 10650
TIME...MOT...LOC 2332Z 252DEG 41KT 4304 10736 4286 10741 4265 10751
FisherSpecial weather statement, Jul 13, 5:44 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
544 PM MDT Tue Jul 13 2021
WYZ008-009-011-020-140015-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-Natrona County Lower Elevations-
544 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA...SOUTH
CENTRAL JOHNSON AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 615 PM
MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Red Wall, or 32 miles southwest of Kaycee, moving east
at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Red Wall around 605 PM MDT.
Hole In The Wall around 610 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and north central Wyoming.
LAT...LON 4326 10663 4340 10726 4343 10727 4343 10735
4362 10728 4358 10659
TIME...MOT...LOC 2344Z 277DEG 42KT 4348 10721
FisherSpecial weather statement, Jul 13, 6:00 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
600 PM MDT Tue Jul 13 2021
WYZ019-020-140030-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
600 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 630
PM MDT...
At 559 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Powder River to 7 miles north
of Independence Rock. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of central Natrona
County, including the following locations... Alcova Dam and Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Wyoming.
LAT...LON 4243 10674 4243 10703 4251 10721 4319 10711
4335 10654
TIME...MOT...LOC 2359Z 254DEG 24KT 4314 10704 4261 10712
FisherSpecial weather statement, Jul 13, 6:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 610 PM MDT Tue Jul 13 2021 WYZ009-011-020-140045- Southeast Johnson County-Bighorn Mountains Southeast-Natrona County Lower Elevations- 610 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA AND SOUTH CENTRAL JOHNSON COUNTIES UNTIL 645 PM MDT... At 610 PM MDT, Doppler radar was tracking a strong thunderstorm near Red Wall, or 23 miles southwest of Kaycee, moving east at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Natrona and south central Johnson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for central and north central Wyoming. LAT...LON 4341 10713 4359 10696 4350 10650 4308 10657 TIME...MOT...LOC 0010Z 286DEG 33KT 4345 10694 Fisher
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:00 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Jul 13, 6:14 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Jul 13, 6:21 PM MDT | Special Weather Statement | RIW | Park | 24 min |
| Jul 13, 6:46 PM MDT | Special Weather Statement | RIW | Natrona | 44 min |
| Jul 13, 6:53 PM MDT | Special Weather Statement | RIW | Big Horn | 37 min |
| Jul 13, 7:06 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 24 min |
| Jul 13, 7:28 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Jul 14, 12:01 AM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.